Until I needed it myself, I was completely unaware that so many women close to me had used Emergency Contraception or the “morning after pill”. At the time, it was very reassuring to hear my friends’ experiences, and because so many women on the EmpowHER website ask questions regarding EC, I thought I would share my own experience and try to provide some answers to general concerns women have after taking the pill.
My need for EC was the result of a mistake many couples make when using condoms. (Now YOU definitely won’t!) Instead of pulling out after his orgasm, my partner remained inside me and when his erection shrank, the condom fell off. I immediately knew that despite my aversion to unnatural hormones, I had no choice but to use Emergency Contraception. First rule of thumb: when in doubt, just take the pill! It’s much less expensive than an abortion or a baby.
I headed to Walgreens and was quickly helped by a pharmacist who seemed quite used to seeing disheveled young women asking for the drug. Anyone over the age of 17 is now able to acquire EC without a prescription, thanks to the recent work of dedicated women's health activists. The brand of EC I received was called Next Choice, an option that contains 2 doses of Levonorgestrel (a hormone commonly used in birth control pills), to be taken 12 hours apart. Another common brand is the Plan B One-Step, consisting of only one pill.
Sitting in the parking lot, I carefully read all the directions on the Next Step package and swallowed the pill. I knew I was well within the time constraints of the pill’s effectiveness (3 days or 72 hours), but because the earlier you take the drug the more effective it will be, I still felt hurried. All day I awaited side effects like dizziness, nausea, or headache, but none came. 12 hours after my first dose, I took the 2nd pill – still feeling just fine.
2 days after I took the pills, I began to feel some cramping. Although it was not yet time in my cycle, I experienced a very light, 3-day period.* Because early stages of pregnancy can also cause similar symptoms, just in case I also took a pregnancy test to confirm. Negative! Though it took about 2 months until my menstrual cycle was regular again, it was clear that the Next Choice pill had done its job with minimal side effects. Sometimes, drugs truly are miracles.
Please feel free to share your own experience with EC, or ask any questions about mine! If there’s interest, I’d love to provide more details about how the drug works and its common side effects. I also (as always) recommend doing your own research on the pill. Planned Parenthood's website is a great place to start: http://www.plannedparenthood.org/health-topics/emergency-contraception-morning-after-pill-4363.htm
* Important clarification: EC is not the abortion pill. If you are already pregnant, the hormone will not have any effect on a fetus. Instead, Levonorgestrel can prevent ovulation, thicken your vaginal discharge making it less penetrable to sperm, and help shed your uterine lining to prevent implantation of an egg – resulting in the common side effect of a period-like bleeding.
Add a Comment182 Comments
On 27th August, I had unprotected sex with my boyfriend. On 29 August, I ate a Postinor given by my doctor. I ate one pill immediately after my visit and another 12hr later.
On 3rd September, I started bleeding. I'm guessing this is withdrawal bleeding, which lasted for around 5 days.
My period is supposed to come today, but it hasn't. For the past few days, I have been having white / clear stretchy discharge. Why is this so? Am I pregnant, should i take a pregnancy test? Does positnor reset my period cycle? The packet said that my period should come on time or early...September 17, 2016 - 6:59am
You are not pregnant. The withdrawal bleeding, which started on September 3 proved Postinor was effect in preventing pregnancy.
There is no need to take a pregnancy test.
The white to clear, stretchy vaginal discharge is normal and could signal that you are ovulating.
Postinor can cause changes in the menstrual cycle. Your next period could start earlier or later than expected, or on time.
Regards,September 19, 2016 - 9:23am
me and my gf had unprotected sex on 4th of august approximately 2 weeks before her period, we took the ecp 12 hours later and then there is no sign of symptomps until couple of days near her period, her period are late for 3 days and she had heavy and short bleeding for 3 days (usually 5 to 7 days ) and then followed by light spotting through the 6th day and then after her period she still felt nauseous and now she is diagnosed with hernia.
my question is she pregnant ? is her period is implantation bleeding ? is hernia is the sign of pregnancy ? because i read that hernia can be caused by pregnancy
Please help me i'm confused. Thanks in advance beforeSeptember 8, 2016 - 12:36am
i had my period the 10-15 i am only 16 it was my first time i had sex on the 20th and the condom broke 30 minutes later i took take action 7 days later i started to have dark red/brown bleeding which was followed by discharge 2 days after i had a regular blood color and it went away and then came back.. also on the 21 i recieved discharge that looked like an ovulation discharge.. when should i take a pregancy test and whats the chances of me being pregnant ?August 31, 2016 - 9:47am
I had my period on 30th July. Had an intercourse on 13th August and then take the emergency pill early morning ,on the 14th. It's 31st August n I still haven't gotten my period. Should I be worried about getting pregnant. What are the chances anyway. I am worried as hellAugust 31, 2016 - 7:54am
Taking an emergency contraceptive can cause changes in your menstrual cycle. Your next monthly period could start earlier or later than expected.
Try to relax. I know that is easier said than done. But, if you do not have any bleeding within three weeks of taking the pill, then test for pregnancy.
Regards,August 31, 2016 - 9:01am
Hello. You can call me "Lily". So here's what's up: Aug.1 was the first day of my period that lasted 3-5 days. We had an intercourse last Aug.16.(yes,"fertile" days) Thinking that's we're safe, I let him ejaculate inside of me, only to find out that the condom broke. So, we both panicked (who wouldn't?!). I took the first dose of ec the day after the deed (approx. 21 hrs.) Aug.17 and another dose after 12 hrs. on Aug.18. I didn't experienced any side effects until this day, which made me worry a lot. I've had dark brown discharges just this day in which I'm confused whether it is a sign of implantation bleeding or a side effect from the pill. My next period is supposed to start on the first week of September. Does the dark brown discharge mean that I might be pregnant? or was it just a side effect? When can I expect my actual period to come? I hope you could see this post and answer my questions. More powers to your team! :)August 26, 2016 - 6:26am
Brown discharge that lasts only one day is cause for concern. Implantation bleeding occurs about six to 12 days following conception. So, it's a maybe.
Changes to the menstrual cycle are side effects of ECP. Your next period due in early September could start earlier or later or on time. If you do not have any vaginal bleeding, not just the brown discharge by September 9, take a pregnancy test.
Regards,August 26, 2016 - 9:47am
Different manufacturers have different pricing options
for machines. whirlpool cabrio washer troubleshooting code f50 cabrio
platinum dryer You can check here to see every
one of the great Black Friday ads and find out
your best deals, sales, and holiday plans for Black Friday.
A Chinese man known only as Jacky Lo had recently postedSeptember 3, 2016 - 5:47pm
photos online of a smaller dog being "cleaned" in a automatic
washer, and the man ended up saying the dog died. If you're not
an authority, you can not tell what's wrong together with your cooker or machine.
Hi, i had intercourse on the last day of my (7day) cycle, which was Aug.14 and my S/O and I had a slip up. I took a plan b about 36-40 hours later on Aug.15. According to a ovulation calculator I should have started ovulating on the 17th or 18th.
Could I end up pregnant?
I am due to have a monthly on Sept.3. I'm not stressing just curious. I've been keeping track of my daily symptoms which have been light spotting, dizziness, heavy breast not tender, fatigue and abdominal pains.
Thanks in advanceAugust 24, 2016 - 8:59am